Health Canada requests recall of certain products containing Ephedra/ephedrine


Source: Health Canada

OTTAWA- Health Canada is requesting a recall from the market of certain products containing Ephedra/ephedrine after a risk assessment concluded that these products pose a serious risk to health. Adverse events including stroke, heart attacks, heart rate irregularities, seizures, psychoses and deaths have been reported in association with the use of some products containing Ephedra/ephedrine. Ephedra refers to several related species of herbs. Ephedrine is one of many chemical derivatives of this herb.

This voluntary recall deals with products that are marketed without approval. These include:

Ephedra/ephedrine products having a dose unit of more than 8 mg of ephedrine or with a label recommending more than 8 mg/dose or 32 mg/day and/or are labelled or implied for use exceeding seven days;

all combination products containing Ephedra/ephedrine together with stimulants (e.g. caffeine) and other ingredients which might increase the effect of Ephedra/ephedrine in the body. A full table of ingredients containing caffeine is attached to this advisory;

Ephedra/ephedrine products with labelled or implied claims for appetite suppression, weight loss promotion, metabolic enhancement, increased exercise tolerance, body-building effects, euphoria, increased energy or wakefulness, or other stimulant effects.

Health Canada advises those Canadians who may be consuming these products to stop using them, and return them to their points of sale. Canadians suffering from heart conditions, high blood pressure and diabetes are among those particularly at risk.

Currently, the maximum allowable dosages for Ephedra/ephedrine in products is 8 mg ephedrine/single dose or 32mg ephedrine/day. Products containing Ephedra which are marketed for traditional medicine, will continue to be available, provided they do not contain caffeine and that the ephedrine content does not exceed 8 mg/dose to a maximum of 32 mg/day.

If a consumer has concerns about a product with a Drug Identification Number (DIN), and is not sure if the recommended dosage exceeds the 32 mg ephedrine/day dose limit, they should consult with their pharmacist. Consumers who identify remaining products on the shelves can call their regional Health Canada offices to report complaints. Their contact information is provided as an attachment.

Health Canada is issuing letters to Canadian manufacturers, distributors and importers requesting that they discontinue sale of these products and that the products be recalled from all levels of the market, including retail. A customs lookout has also been issued, to ensure that these products are not imported into Canada.

A health advisory was issued by Health Canada in June of last year, advising Canadians not to use products containing the herb Ephedra, in combination with caffeine and other stimulants, for purposes of weight loss, body building or increased energy. At the time of that advisory, 60 adverse events had been reported in Canada related to the use of Ephedra/ephedrine. Since then, a product which combined large doses of ephedrine with caffeine has been reported as a contributing factor in one death in Canada.

Health Canada will be issuing a regulatory letter to manufacturers of products which exceed this recommended dosage. Products with DINs that are being sold as nasal decongestants and have doses equal to or less than the upper limits of 8 mg ephedrine/dose and 32 mg ephedrine/day will continue to be available.

Health Canada will continue to monitor reports of adverse events associated with Ephedra/ephedrine, and will take further action if necessary. A random market survey will be undertaken within 6 months of the requested recall to determine whether these products have found their way back onto the Canadian market. Non-compliant products will be removed from the shelves.

- 30 -
Hide comments


  • Allowed HTML tags: <em> <strong> <blockquote> <br> <p>

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.